Thunderstorm Wind, Cheyenne
- When
- August 6, 4:15 PM MST
- Where
- Cheyenne County, 7 mi NW of Wild Horse
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.892, -103.092
Thunderstorm winds broke 3-inch diameter tree limbs.
A large area of rain and embedded thunderstorms moved slowly across extreme eastern Colorado into western Kansas during the overnight hours. Rainfall reports of 4-6 inches were common across Yuma, Kit Carson and Cheyenne counties in Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A large area of rain and embedded thunderstorms moved slowly across extreme eastern Colorado into western Kansas during the overnight hours. Rainfall reports of 4-6 inches were common across Yuma, Kit Carson and Cheyenne counties in Colorado. Many county roads were closed or impassible in Yuma county for 24 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 1:00 PM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT WED AUG 6 2008 .SHORT TERM... (TONIGHT - SATURDAY) 200 PM MDT WED AUG 6 2008 FORECAST PROBLEM WILL BE PRECIPITATION EVENT TONIGHT AND INTO THURSDAY. UPPER RIDGE ALOFT YIELDING NEARLY CALM 0-6KM MEAN WINDS AND SLOW STORM MOTIONS. SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEAST COLORADO AND HIGH PRESSURE BUILDING IN OVER NEBRASKA...RESULTING IN MOIST SOUTHEASTERLY SURFACE WINDS. PRECIPITABLE WATER VALUES ARE NEARLY 2 STANDARD DEVIATIONS ABOVE NORMAL. THIS IS MORE OR LESS A CLASSIC SET UP FOR HEAVY RAIN ON THE HIGH PLAINS. LIFT WILL BE PROVIDED BY SHORTWAVE COMING OUT OF COLORADO...AS WELL AS MID LEVEL CONVERGENCE ASSOCIATED WITH REINFORCING BACK DOOR FRONT COMING OUT OF CENTRAL NEBRASKA. THE CONVERGENCE AXIS AT 310K SETS UP THIS EVENING FROM YUMA TO GOVE AND REMAINS STATIONARY OR PERHAPS DRIFTS SOUTHWEST THROUGH THE NIGHT. THIS SHOULD BE THE AXIS OF HEAVIEST RAINFALL THROUGH THE OVERNIGHT HOURS. RAIN WILL GRADUALLY END FROM NORTH TO SOUTH DURING THE DAY ON THURSDAY. HEAVY RAIN WILL CONTINUE TO BE POSSIBLE AS THE SYNOPTIC SITUATION CHANGES VERY LITTLE. TEMPERATURES SHOULD GO NOWHERE PARTICULARLY IN THE SOUTHWEST HALF AND WENT WITH LOWEST GFS ENSEMBLE MEMBER FOR HIGHS. DURING THE REMAINDER OF THE SHORT TERM PERIOD...UPPER RIDGE WILL AMPLIFY OVER THE GREAT BASIN WITH RIDGE AXIS FORECAST JUST WEST OF THE ROCKIES. HOWEVER THERE ARE SOME WEAK EMBEDDED SHORTWAVE TROUGHS FORECAST TO RIDE OVER THE RIDGE. MOISTURE WILL BEGIN TO BE A PROBLEM AS IT IS GRADUALLY RESTRICTED TO AREAS CLOSER TO THE FRONT RANGE...BUT APPEARS TO BE SOME RESIDUAL MOISTURE IN THE SOUTHWEST ZONES ON FRIDAY TO WARRANT LOW POPS. STRONGER SHORTWAVE PROGGED FOR SATURDAY...AND STORMS LIKELY TO INITIATE ON THE FRONT RANGE WITH DAYTIME HEATING...MIGRATING EASTWARD SATURDAY NIGHT WITH THE AID OF THE UPPER SHORTWAVE. .LONG TERM... (SUNDAY - WEDNESDAY) 200 PM MDT WED AUG 6 2008 MAIN UPPER FEATURES WILL BE A LOW NEAR HUDSON BAY IN CANADA AND RIDGE NEAR THE FOUR CORNERS...BOTH OF WHICH WILL BE NEARLY STATIONARY THIS PERIOD. NORTHWEST FLOW WILL EXIST BETWEEN THEM GENERALLY OVER THE NORTHERN PLAINS. NO DOUBT SEVERAL SHORTWAVE TROUGHS WILL MOVE THROUGH THAT NORTHWEST FLOW...AND BRING A CHANCE OF CONVECTION TO THE AREA. BETTER CHANCES CERTAINLY WILL BE TO THE NORTH...BUT APPEARS WILL BE CLOSE ENOUGH TO THE NORTHWEST FLOW TO GET A PIECE OF THE LIFT ASSOCIATED WITH THE SHORTWAVES. STILL TOO EARLY TO RESOLVE TIMING AND PLACEMENT OF BEST LIFT...SO WILL CARRY SOME SLIGHT TO LOW CHANCE POPS. TEMPERATURES SHOULD CONTINUE TO BE NEAR OR SLIGHTLY BELOW NORMAL IN THIS PATTERN. 24 && .AVIATION... 1237 PM MDT WED AUG 6 2008 FOR THE 18Z TAF CYCLE...LOW CLOUDS LINGERING OVER KMCK HAVE KEPT IFR CONDITIONS IN PLACE THERE FOR MOST OF THIS MORNING AND WELL INTO THIS AFTERNOON. IF CONDITIONS IMPROVE FOR KMCK...IT WILL ONLY BE BRIEF AS SHOWERS AND THUNDERSTORMS WILL RETURN TO KMCK BEGINNING TO WORSEN CONDITIONS AGAIN AROUND 21Z AND LASTING THROUGH AROUND 06Z. BUT KMCK MAY ALSO HAVE SOME FOG AND REPEATED IFR CONDITIONS FROM 10Z TO 14Z. FINALLY...AFTER 15Z...VFR CONDITIONS SHOULD RETURN TO KMCK. FOR KGLD...VFR CONDITIONS TO START WITH THIS AFTERNOON...THEN VCTS MOVING IN AFTER 21Z. EXPECT THUNDERSTORMS AFTER 00Z AND A DROP INTO MVFR CONDITIONS AFTER 06Z AND LASTING THROUGH THE REMAINDER OF THE TAF PERIOD. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT WED AUG 6 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT WED AUG 6 2008 /1146 AM CDT WED AUG 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON AND CONTINUE THROUGH TONIGHT...SOME OF WHICH COULD EASILY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THURSDAY BEFORE BECOMING MORE ISOLATED THAT NIGHT. A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MOST OF THE AREA FROM FRIDAY INTO TUESDAY. AT THIS TIME...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT ACROSS THE ENTIRE REGION. BULLER/BLM
The Pueblo radar (KPUX), 106 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
4 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds broke 3-inch diameter tree limbs.
A possible microburst blew down a tree, breaking a window and causing damage to house siding. A chimney was also blown off a house.
Numerous county roads were closed for 24 hours due to high water associated with very heavy rainfall overnight. Rainfall reports of 4-6 inches were common, especially across SE Yuma county from Bonny Lake and Hale west to Kirk and north to Idalia. The entrance to Bonny Park was closed due to high water. Vernon reported 6.5 inches of rain, 5.5 inches fell 5 miles NNE of Hale, with 4 inches reported 10 miles east of Vernon.
County Rd 52 was closed between Road L and M due to high water from heavy overnight rainfall.
County Road W was impassible due to water nearly a foot deep between Rd 23 and Rd 24. The cooperative observer nearby recorded 4.2 inches of rainfall overnight.
The Kit Carson county fairgrounds was completely flooded by overnight heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112283, 130686, 112280, 112281, 112282, 130692.